Alert archive / Oklahoma / Flash Flood Warnings in 2003

Flash Flood Warning 3, NWS Norman, OK

May 24, 2003Jackson County, Oklahoma; Hardeman County, Texas

NWS Norman, OK issued this flash flood warning at May 24, 2003, 11:53 PM CDT for Jackson County, Oklahoma; Hardeman County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2003, 11:53 PM CDT (04:53 UTC)
Expired
May 25, 2003, 2:00 AM CDT
In force
2 hr
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

Counties Jackson County, OK, Hardeman County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 4.9 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2003-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 89 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2003-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
89 J/kg
Mixed-layer CIN
-122 J/kg
Mixed-layer LCL
2674 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOUN 250454
FFWOKC
OKC065-TXC197-250700-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1153 PM CDT SAT MAY 24 2003

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN HARDEMAN COUNTY IN NORTHERN TEXAS
  SOUTHERN JACKSON COUNTY IN SOUTHWEST OKLAHOMA

* UNTIL 200 AM CDT

* AT 1153 PM CDT...DOPPLER RADAR DETECTED THAT VERY HEAVY RAIN WAS
  FALLING FROM 22 MILES EAST OF ELDORADO TO 8 MILES NORTHWEST OF   
  NORTH GROESBECK...MOVING SOUTH AT 10 MPH.

* LOCATIONS IN THE WARNING INCLUDE ELDORADO

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES...AND FARM
LAND ALONG THE BANKS OF CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE TO
HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT DRIVE VEHICLES INTO
AREAS WHERE WATER COVERS THE ROADWAY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
AS LITTLE AS 6 INCHES OF WATER MAY CAUSE YOU TO LOSE CONTROL OF YOUR
VEHICLE. TWO FEET OF RUSHING WATER CAN CARRY AWAY MOST VEHICLES
INCLUDING SUVS AND PICKUP TRUCKS. VEHICLES CAUGHT IN RISING WATER
SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

LAT...LON 3448 9944 3451 9981 3457 10001 3438 9999
          3430 9950

$$

WR
1 follow-up statement
000 
WGUS74 KOUN 250557
FFSOKC
OKC065-TXC197-250700-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1252 AM CDT SUN MAY 25 2003

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 2 AM...

AT 1252 AM...RADAR SHOWED HEAVY RAIN GRADUALLY DIMINISHING OVER 
SOUTHERN JACKSON AND NORTHERN HARDEMAN COUNTIES. RAINFALL ESTIMATES 
FROM DOPPLER RADAR INDICATED THAT BETWEEN 4 AND 6 INCHES OF RAIN HAD 
FALLEN OVER THE LAST 3 HOURS FROM JUST EAST OF ELDORADO...WESTWARD 
THROUGH THE SOUTHWEST TIP OF JACKSON COUNTY...AND INTO NORTHERN 
HARDEMAN COUNTY...TO JUST EAST OF NORTH GROESBECK.

EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES...AND FARM
LAND ALONG THE BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
AS LITTLE AS 6 INCHES OF WATER MAY CAUSE YOU TO LOSE CONTROL OF YOUR
VEHICLE. TWO FEET OF RUSHING WATER CAN CARRY AWAY MOST VEHICLES
INCLUDING SUVS AND PICKUP TRUCKS. VEHICLES CAUGHT IN RISING WATER
SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE TO
HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT DRIVE VEHICLES INTO
AREAS WHERE WATER COVERS THE ROADWAY.

LAT...LON 3450 9949 3411 9949 3411 9995 3450 9996

$$
JAMES

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at May 24, 10:00 PM CDT, 1 hour 53 minutes earlier.

Area forecast discussion, May 24, 10:00 PM CDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
1000 PM CDT SAT MAY 24 2003

UPDATE FORTHCOMING TO UP POPS/CLOUDS/QPF AND ISSUE FLOOD/FLASH FLOOD
WATCH FOR TX ZONES AND S OK FOR BECKHAM...KIOWA...COMANCHE...
STEPHENS...CARTER...MARSHALL...BRYAN COUNTIES S-WARD. THIS BASED ON
ONGOING ACTIVITY SE...DEVELOPING MCS OVER NW TX THREATENING TO
PROPAGATE E-SE ALONG RED RIVER. SOME AREAS IN SW OK NW TX RECEIVED
3-6 INCHES LAST NIGHT.

340 PM CDT SAT MAY 24 2003

TSTM COMPLEX THAT ROLLED THROUGH CENTRAL AND SOUTHEAST OKLAHOMA THIS
MORNING HAS LEFT A LARGE OUTFLOW BOUNDARY ACROSS THE RED RIVER
VALLEY INTO THE SOUTHWEST OKLAHOMA. OTHER BOUNDARIES MAY ALSO EXIST
FROM PRIOR TSTM COMPLEXES OCCURRING SINCE LAST NIGHT... BUT THEY ARE
GETTING HARDER TO LOCATE. TSTMS DEVELOPING IN WEST CENTRAL KANSAS
THIS AFTERNOON MAY MOVE INTO NORTH CENTRAL OKLAHOMA THIS EVENING IF
THEY HOLD TOGETHER. THIS AREA OF PCPN COULD SEE SOME UPPER SUPPORT
THIS EVENING FROM A WAVE DROPPING SOUTH THROUGH THE CENTRAL PLAINS.
HOWEVER... ON THE DOWNSIDE... THE AIRMASS OVER NORTH CENTRAL
OKLAHOMA HAS BEEN STABILIZED SOMEWHAT FROM MORNING TSTMS.
MEANWHILE... LOOKING FOR MORE WIDESPREAD TSTM DEVELOPMENT OVER THE
HIGH PLAINS/MOUNTAINS OF EASTERN COLORADO INTO WESTERN TEXAS WHICH
COULD ROLL SOUTHEAST INTO MAINLY THE WESTERN PORTIONS OF OKLAHOMA
AND NORTH TEXAS. HEAVY RAINS LAST NIGHT OVER A SMALL PORTION OF
WESTERN NORTH TEXAS... TO THE WEST AND SOUTHWEST OF WICHITA FALLS...
LEAVES THAT AREA SUSCEPTIBLE TO SOME FLOOD PROBLEMS TONIGHT...IF
STORMS MANAGE TO TRAIN ACROSS THE REGION. CURRENTLY... THE LOW LEVEL
FOCUS IS STILL NORTH OF THAT AREA. AS THE CENTRAL PLAINS SHORT WAVE
DROPS SOUTH THIS EVENING... IT WILL HELP TO PUSH A SECONDARY COLD
FRONT... ESTIMATED TO BE CURRENTLY MOVING INTO NORTHERN KANSAS...
ACROSS THE FA. THIS SHOULD LEAD TO GRADUALLY DRYING AIR ESPECIALLY
OVER THE CENTRAL AND EASTERN ZONES. WILL TAPER OFF POPS ON
SUNDAY...ATHOUGH WILL KEEP THEM A LITTLE HIGHER IN THE WEST WHERE
MOISTURE WILL BE DEEPER. GENERALLY MILD...DRY WEATHER EXPECTED FOR
THE EXTENDED PERIODS WITH WEAK RIDGING ACROSS THE AREA... ALTHOUGH
THE WEST COULD STILL BE BRUSHED BY A STORM COMPLEX OR TWO EMBEDD IN
THE N-NWLY FLOW.

PRELIM NMBRS...

OKC   59   75   56   75  / 30   20   10   10
HBR   59   75   54   75  / 50   30   20   20
SPS   62   76   56   77  / 40   30   20   20
GAG   56   72   49   74  / 60   20   20   20
PNC   56   73   53   74  / 30   20   10   10
DUA   63   76   57   76  / 20   20   10   10

FORECAST ID = 32

.OUN...
OK...FLASH FLOOD WATCH TONIGHT OKZ021-033>039-0044>048-050>052.
TX...FLASH FLOOD WATCH TONIGHT TXZ083>090.
Hazardous weather outlook, May 24, 12:00 PM CDT, 11 hours 53 minutes before
OKZ004>048-050>052-TXZ083>090-251200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT SAT MAY 24 2003

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS
CENTRAL AND SOUTHERN OKLAHOMA AND ALL OF WESTERN NORTH TEXAS.
THE SLIGHT RISK AREA IS GENERALLY SOUTH OF A CUSHING TO
GUTHRIE TO KINGFISHER AND LEEDEY LINE.

TIMING...
STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTHERN
OKLAHOMA AND WESTERN NORTH TEXAS THIS AFTERNOON AS AN OUTFLOW
BOUNDARY ADVANCES SOUTH.  ADDITIONAL THUNDERSTORMS ARE
EXPECTED LATER THIS EVENING INTO THE OVERNIGHT HOURS AS
STORMS MOVE SOUTHEAST FROM THE HIGH PLAINS OF TEXAS AND
COLORADO.

IMPACTS...
LARGE HAIL IS THE PRIMARY THREAT...WITH DAMAGING STRAIGHT-LINE WINDS
A THREAT WITH ANY THUNDERSTORM LINE SEGMENTS. ALTHOUGH THE TORNADO
THREAT IS RELATIVELY LOW...STORMS THAT DEVELOP THIS AFTERNOON
ACROSS SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS WILL HAVE
THE BEST POTENTIAL AS INSTABILITY AND SHEAR SHOULD BE MAXIMIZED
IN THESE AREAS.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS DURING
THE PREVIOUSLY MENTIONED TIMES.

DISCUSSION...
AN OUTFLOW BOUNDARY MOVING SOUTH INTO SOUTHERN PARTS OF
OKLAHOMA THIS AFTERNOON WILL PROVIDE THE FOCUS FOR SCATTERED
THUNDERSTORM DEVELOP.  MODERATE INSTABILITY AND GOOD DIRECTIONAL
SHEAR AHEAD OF THIS BOUNDARY WILL BE SUFFICIENT FOR SEVERE
THUNDERSTORM DEVELOPMENT.  LARGE HAIL AND DAMAGING WIND GUSTS
WILL BE THE MAIN RISK.  LOCALLY HEAVY RAINFALL MAY ALSO OCCUR
WITH THESE STORMS.  PARTS OF WESTERN NORTH TEXAS... MAINLY
EAST OF A LINE FROM VERNON TO ARCHER CITY... RECEIVED RAINFALL
AMOUNTS BETWEEN 3 AND 5 INCHES LAST NIGHT.  THIS AREA WILL BE
MORE SUSCEPTIBLE TO FLOODING.

OTHER THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE HIGH
PLAINS OF TEXAS THIS AFTERNOON AND EVENING.  THESE STORMS WILL
LIKELY MOVE INTO WESTERN OKLAHOMA AND WESTERN NORTH TEXAS
LATE TONIGHT.  DAMAGING THUNDERSTORM WINDS AND LARGE HAIL WILL
BE THE MAIN THREATS WITH THESE STORMS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY MAY 25.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...80 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORM OUTLOOK...
THE NORTHWEST FLOW WEATHER PATTERN WILL BEGIN TO TURN MORE NORTHERLY
WITH TIME AS WE MOVE INTO MIDWEEK. A CONTINUED CHANCE OF
THUNDERSTORMS AND A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL
CONTINUE INTO MIDWEEK...MAINLY OVER WESTERN PART OF OKLAHOMA AND
PORTIONS OF WESTERN NORTH TEXAS.

OTHER HAZARDOUS WEATHER...
NONE.

6

In the hours before

Local storm report, May 24, 10:40 PM CDT, 1 hour 13 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1040 PM CDT SAT MAY 24 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1038 PM    1 W WARREN                OK   .88 INCH HAIL
05/24/03   JACKSON                        REPORTED BY ALTUS
                                          EOC

1038 PM    BLAIR                     OK   1.00 INCH HAIL
05/24/03   JACKSON                        REPORTED BY ALTUS
                                          EOC

KT
Local storm report, May 24, 10:55 PM CDT, 58 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1055 PM CDT SAT MAY 24 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1054 PM    3 S BLAIR                 OK   1.00 INCH HAIL
05/24/03   JACKSON                        REPORTED BY ALTUS
                                          EOC

KT
Local storm report, May 24, 11:00 PM CDT, 53 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1100 PM CDT SAT MAY 24 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1059 PM    5 N ALTUS                 OK   1.75 INCH HAIL
05/24/03   JACKSON                        REPORTED BY ALTUS
                                          EOC

KT
Special weather statement, May 24, 11:06 PM CDT, 47 minutes before
OKZ051-052-250415-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE NORMAN OK
1106 PM CDT SAT MAY 24 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BRYAN AND MARSHALL COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED OVER COLBERT AT 1106 PM CDT...
MOVING SOUTHEAST AT 15 MPH.

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

A LINE OF STORMS WILL TRAVEL SOUTHEAST FROM CENTRAL MARSHALL COUNTY
INTO SOUTH CENTRAL BRYAN COUNTY THROUGH MIDNIGHT. SOME MINOR
FLOODING AND SMALL HAIL MAY OCCUR.

WR
Special weather statement, May 24, 11:22 PM CDT, 31 minutes before
OKZ033-TXZ083-250430-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE NORMAN OK
1122 PM CDT SAT MAY 24 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR HARDEMAN AND HARMON
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 14 MILES NORTHEAST OF GOODLETT AT
1122 PM CDT...MOVING SOUTHWEST AT 10 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

WR
Local storm report, May 24, 11:27 PM CDT, 26 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1127 PM CDT SAT MAY 24 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1127 PM    9 W ALTUS                 OK   .75 INCH HAIL
05/24/03   JACKSON                        REPORTED BY ALTUS EOC.

TY

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:01 PM CDTSevere Thunderstorm WarningOUNBryan29 min
May 24, 8:53 PM CDTSevere Thunderstorm WarningOUNKiowa52 min
May 24, 9:14 PM CDTSevere Thunderstorm WarningOUNBryan46 min
May 24, 9:42 PM CDTSevere Thunderstorm WarningOUNKiowa48 min
May 24, 9:45 PM CDTSevere Thunderstorm WarningOUNWashita45 min
May 24, 10:00 PM CDTSevere Thunderstorm WarningOUNBryan60 min
May 24, 10:11 PM CDTSevere Thunderstorm WarningOUNGreer, Jackson64 min
May 24, 10:31 PM CDTSevere Thunderstorm WarningOUNKiowa29 min
May 24, 10:46 PM CDTTornado WarningOUNJackson39 min
May 24, 11:10 PM CDTSevere Thunderstorm WarningOUNGreer50 min
May 24, 11:12 PM CDTSevere Thunderstorm WarningOUNJackson48 min
May 24, 11:38 PM CDTSevere Thunderstorm WarningOUNJackson52 min
May 25, 12:28 AM CDTSevere Thunderstorm WarningOUNRoger Mills47 min
May 25, 12:50 AM CDTSevere Thunderstorm WarningOUNBryan40 min
May 25, 1:26 AM CDTSevere Thunderstorm WarningOUNCotton64 min
May 25, 1:54 AM CDTFlash Flood WarningOUNCotton, Jefferson, Love3 hr
May 25, 5:00 AM CDTFlash Flood WarningOUNComanche, Cotton, Jefferson, Love3 hr
May 25, 2:27 AM CDTSevere Thunderstorm WarningOUNClay63 min
May 25, 3:26 AM CDTFlash Flood WarningOUNClay3 hr

Nearby

Flash Flood Warnings in Oklahoma, 2003Flash Flood Warnings in Texas, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.